Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Lubbock, TX

June 8, 2003Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 8, 2003, 1:03 AM CDT for Lubbock County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 1:03 AM CDT (06:03 UTC)
Expired
Jun 8, 2003, 1:45 AM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 5 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 080603
SVRLBB
TXC303-080645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
103 AM CDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 145 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 6 MILES NORTHEAST OF IDALOU...MOVING SOUTHEAST AT 35 MPH.
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF      
  SHALLOWATER...MOVING SOUTHEAST AT 35 MPH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  IDALOU AND LUBBOCK AIRPORT...
  SHALLOWATER...
  
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3383 10208 3341 10206 3342 10157 3383 10157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:45 PM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 7, 2:45 PM CDT, 10 hours 18 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT SAT JUN 07 2003

DAY ONE...
CLOSED UPPER LOW OVER WESTERN SOUTH DAKOTA ATTM...CONTINUES TO PUSH
ALMOST DUE SOUTH TODAY. TROF ASSOCIATED WITH THIS FEATURE SLOWLY
TRANSLATES EAST TONIGHT AND SUNDAY AS LOW BEGINS TO SHIFT INTO THE
GREAT LAKES REGION. 12Z MODEL RUN SHOWS ENERGY ROTATING AROUND THE
TROUGH AND TO AFFECT THE FA BY LATE THIS AFTERNOON AND OVERNIGHT
TONIGHT.

A COLD FRONT HAD PUSHED INTO THE TEXAS PANHANDLE EARLY THIS
AFTERNOON.  THIS IS SLIGHTLY AHEAD OF WHAT MODELS ADVERTISED
YESTERDAY. MESO-ETA NOT FAR OFF TRACK OF THE FRONTAL POSITION. FRONT
IS EXPECTED TO CONTINUE ITS SOUTHWARD PROGRESSION THIS AFTERNOON
THROUGH TONIGHT.

AS AIRMASS DESTABILIZES THIS AFTERNOON...SHOWERS AND THUNDERSTORMS
TO DEVELOP ALONG THE FRONTAL BOUNDARY. HAVE SEEN NO SIGN OF
INITIATION AT THIS TIME. LATEST RUC DOES NOT BREAK OUT PRECIP UNTIL
AROUND 00Z MAINLY ALONG THE FRONTAL BOUNDARY. LOW LEVEL FLOW IS VERY
WEAK...HOWEVER CONVERGENCE ALONG THE FRONT COMBINED WITH STEEP LAPSE
RATES SHOULD AID IN DEVELOPMENT DURING THE EVENING HOURS. SOME
RETURN MOISTURE ON SUNDAY AND ANY BOUNDARIES LEFT FROM TONIGHTS
ACTIVITY COULD HELP A FEW STORMS TO GO UP TOMORROW MAINLY WESTERN
AREAS. CURRENT FORECAST SEEMS PLAUSIBLE AND WILL LEAVE RIDE AS IS.
FCSTID = XI

DAYS TWO THROUGH SEVEN...
FOR SUNDAY EVENING...WITH CONTINUED WEST-NORTHWEST FLOW
ALOFT...EXPECT ANY STORMS WHICH FORM TO OUR WEST DURING THE
AFTERNOON TO PROPAGATE SOUTHEAST OVERNIGHT. THUS WILL KEEP CHANCE OF
STORMS IN FOR ENTIRE AREA SUNDAY NIGHT.

MONDAY THROUGH FRIDAY...UPPER FLOW SLOWLY SWITCHES FROM WESTERLY
TO SOUTHWESTERLY. A WEAK DRYLINE TUESDAY SHOULD CAUSE ENOUGH SURFACE
CONVERGENCE TO JUSTIFY SLIGHT CHANCE OF THUNDERSTORMS...OTHERWISE
BELIEVE THUNDERSTORM CHANCES WILL BE 10 PERCENT OR LESS.  AS THE
WEEKEND APPROACHES...SOUTHWESTERLY UPPER FLOW IS FORECAST TO BECOME
MORE DIFLUENT. AS SUCH...WILL BRING A SLIGHT CHANCE OF STORMS BACK
INTO THE AREA SATURDAY. SEASONAL TEMPERATURES SHOULD PREVAIL
THROUGHOUT THE PERIOD.  LIPE

FRIONA      48 75 56 89 / 40 20 20 10
TULIA       50 74 57 89 / 40 10 20 10
LUBBOCK     51 79 59 90 / 40 10 20 10
BROWNFIELD  52 80 60 94 / 40 20 20 10
CHILDRESS   52 75 61 88 / 60 10 20 10
ASPERMONT   58 82 63 90 / 60 20 20 10

.LBB...NONE.
Hazardous weather outlook, Jun 7, 5:25 PM CDT, 7 hours 38 minutes before
TXZ021>044-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT JUN 7 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTH PLAINS AND ROLLING PLAINS THIS EVENING. STRAIGHT LINE WINDS
AROUND 60 MPH AND DIME-SIZED HAIL WILL BE POSSIBLE...MAINLY SOUTH
AND EAST OF LUBBOCK.

AN UNUSUALLY STRONG COLD FRONT WAS LOCATED FROM CHILDRESS TO
FLOYDADA TO NEAR LITTLEFIELD LATE SATURDAY AFTERNOON.  THE FRONT
WILL MOVE SOUTH DURING THE EVENING. A WARM...MOIST AND UNSTABLE
ATMOSPHERE ALONG AND SOUTH OF THE FRONT MAY ALLOW STRONG TO SEVERE
THUNDERSTORMS TO FORM DURING THE EVENING.  ENERGY FROM AN AREA OF
LOW PRESSURE OVER THE ROCKY MOUNTAINS SHOULD ARRIVE IN THE REGION
LATER THIS EVENING...FURTHER INCREASING THE CHANCE FOR STORMS.  THE
MAIN THREAT FROM THESE STORMS WILL BE STRAIGHT LINE WINDS AROUND 60
MPH AND DIME-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN PANHANDLE LATE SUNDAY
AFTERNOON AND EVENING.  A FEW OF THESE STORMS MAY BECOME MARGINALLY
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...MAINLY IN AREAS
SOUTH AND EAST OF LUBBOCK.

In the hours before

Special weather statement, Jun 7, 7:15 PM CDT, 5 hours 48 minutes before
TXZ037-038-041>044-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 486
UNTIL 100 AM CDT SUNDAY MORNING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 6 COUNTIES...

DICKENS...GARZA...KENT...KING...LYNN AND STONEWALL

THIS INCLUDES THE CITIES OF DICKENS...GUTHRIE...JAYTON...POST AND
TAHOKA.
Special weather statement, Jun 7, 8:45 PM CDT, 4 hours 18 minutes before
TXZ037-038-041>044-080215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 PM CDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 486. THE FOLLOWING COUNTIES ARE NO LONGER
IN THE WATCH:

IN TEXAS THIS WATCH INCLUDES 3 COUNTIES...

DICKENS...GARZA...LYNN

THIS INCLUDES THE CITIES OF DICKENS...POST AND TAHOKA.

SEVERE THUNDERSTORM WATCH 486 REMAINS VALID UNTIL 100 AM CDT SUNDAY
MORNING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 3 COUNTIES...

KENT...KING...STONEWALL

THIS INCLUDES THE CITIES OF GUTHRIE AND JAYTON.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:43 AM CDTSevere Thunderstorm WarningLUBHale47 min
Jun 8, 1:19 AM CDTSevere Thunderstorm WarningLUBCrosby56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.